Category: 

What Is the Connection between Beta Blockers and Weight Gain?

Article Details
  • Written By: C.B. Fox
  • Edited By: Angela B.
  • Last Modified Date: 01 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Contrary to popular belief, monkeys do not eat bananas in the wild because the banana is a cultivated fruit.  more...

December 6 ,  1877 :  Edison demonstrated the first sound recording.  more...

For some patients, there is a connection between taking beta blockers and weight gain. Though this side effect is rare and only occurs with some beta blockers, patients do occasionally report a slight increase in weight when beginning treatment with these medicines. In general, newer varieties of beta blockers do not cause weight gain, while older varieties may cause a gain of a few pounds. Changes in metabolism or a switch from a different type of medication are the most likely causes for the increase in weight after taking beta blockers.

Some of the older varieties of beta blockers can cause a slight increase in a patient's weight when the patient first begins taking this medication. Metoprolol and atenolol have been known to cause an increase of about 4 pounds (1.8kg). The connection between taking these beta blockers and weight gain is not present for all patients who are prescribed these specific beta blockers. Putting on more than a few pounds after starting beta blockers is not likely related to taking this type of drug.

Ad

Doctors aren't sure why there is a connection between these older beta blockers and weight gain. It has been speculated that this class of drugs can lower a patient's metabolism, which can decrease the rate at which the person burns off calories. The metabolic change that can occur as a result of taking beta blockers is not extreme and is generally only responsible for a patient putting on a few extra pounds.

It is also possible for a patient to experience a slight increase in weight when switching from a diuretic medication, which may be prescribed for the same health conditions as a beta blocker. Weight gain may occur when the patient switches medications because one of the side effects of many diuretic pills is that they can keep a few pounds off a patient. Though this is not a direct connection between beta blockers and weight gain, many patients are switched to these drugs after taking diuretics for a time, so a slight increase in weight is common among this group of patients.

There is no connection between most beta blockers and weight gain. Newer forms of the drugs do not include weight gain as a side effect. Most patients who are prescribed beta blockers are given these newer varieties and shouldn't expect to see any weight gain as a result of taking these medications.

Ad

You might also Like

Recommended

Discuss this Article

mobilian33
Post 3

Beta blocker drugs can have lot worse side effects than weight gain. When you read some of the information about beta blockers it is enough to make you wonder whether the illness you are treating is worse than the beta blockers.

The drugs can cause depression and dizziness. They can also make you sick on your stomach and give you headaches and hallucinations. It really is enough to scare you.

Animandel
Post 2

@Drentel - If you are concerned that you are gaining weight because of the blood pressure medication you are taking then you should let your doctor know about the extra weight. Maybe he or she can help you track down the cause of the problem.

You might learn that it is not the beta blockers causing the weight gain, and you might be able to switch to another hypertension medicine that won't have the same side effects.

Drentel
Post 1

My blood pressure has always been at the higher end of the range that is considered normal. When I was younger and playing sports and working out all the time, I was able to control my pressure without having to take any type of medicine. Now that I am older and don't get nearly as much exercise as I did when I was young, I have had to start taking blood pressure pills.

Since I've been taking the pills, I have started to gain weight. Most of the weight seems to be in my face and mid section. Everybody comments on the extra weight. I don't know whether it is the beta blockers in the medicine or something else, but I have gained weight. And I started seeing the extra weight after I started taking the pills.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email